Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 94, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2020, 6:28 PM EDT for Pocahontas County, West Virginia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 6:28 PM EDT (22:28 UTC)
- Expired
- Jul 10, 2020, 6:45 PM EDT
- In force
- 17 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 162 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WUUS51 KRLX 102228
SVRRLX
WVC075-102245-
/O.NEW.KRLX.SV.W.0094.200710T2228Z-200710T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
628 PM EDT Fri Jul 10 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
East central Pocahontas County in northeastern West Virginia...
* Until 645 PM EDT.
* At 627 PM EDT, a severe thunderstorm was located near Greenbank,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenbank, Boyer and Arbovale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3849 7970 3847 7970 3846 7969 3843 7969
3838 7973 3836 7973 3835 7974 3836 7977
3834 7977 3832 7980 3848 7986 3851 7968
TIME...MOT...LOC 2227Z 251DEG 29KT 3845 7979
HAIL...1.00IN
WIND...60MPH
$$
122 follow-up statements
581
WWUS51 KRLX 102238
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
638 PM EDT Fri Jul 10 2020
WVC075-102245-
/O.CON.KRLX.SV.W.0094.000000T0000Z-200710T2245Z/
Pocahontas WV-
638 PM EDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL POCAHONTAS COUNTY...
At 637 PM EDT, a severe thunderstorm was located 7 miles northwest of
Monterey, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Pocahontas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3835 7974 3850 7976 3851 7968 3849 7970
3847 7970 3846 7969 3843 7969 3838 7973
3836 7973
TIME...MOT...LOC 2237Z 252DEG 23KT 3847 7970
HAIL...1.00IN
WIND...60MPH
$$
12405
WWUS51 KRLX 102244
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
644 PM EDT Fri Jul 10 2020
WVC075-102253-
/O.EXP.KRLX.SV.W.0094.000000T0000Z-200710T2245Z/
Pocahontas WV-
644 PM EDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POCAHONTAS COUNTY
WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible.
LAT...LON 3835 7974 3850 7976 3851 7968 3849 7970
3847 7970 3846 7969 3843 7969 3838 7973
3836 7973
TIME...MOT...LOC 2243Z 251DEG 29KT 3848 7965
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 10, 3:00 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 300 PM EDT Fri Jul 10 2020 .SYNOPSIS... Showers and thunderstorms will continue to develop through this evening. Storms will taper off overnight from west to east as a weakening front approaches the area. Cooler temperatures will follow for the weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 145 PM Friday... Showers and thunderstorm have rapidly developed with the heat of the day across most of the area. Do anticipate this trend to continue ahead of a shortwave that moves across area overnight. A few strong to severe storms will be possible given the MUCAPE around 2000-3000 J/kg with dewpoints in the 60s and 70s. Damaging winds will be the main threat from any storm that does become severe. More widespread severe is not expected as shear is marginal. Storms will subside overnight as daytime heating is lost. By Saturday, temperatures will return to more normal levels for this time of year. Any remaining showers will be confined to the northern mountains as upper system pulls away from the Mid Atlantic. Given the dry air in place, have decided not to include any POPs for the daytime. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Friday... The second half of the weekend appears unsettled as models show a well defined shortwave crossing the Ohio Valley with a decent surface wave and cold front progged to enter our region during peak heating Sunday afternoon. Shear and instability will likely be sufficient for a severe weather threat and will continue to highlight that potential in the HWO. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday... Models show strong upper level ridge building into the region although there are some model differences with how fast heights rise and the amplitude of the ridge. There is also the potential for convective complexes to mess with temperatures as shortwaves traverse the ridge. A return to hot temperatures is likely, but uncertainty abounds and with this in mind, largely accepted the model blend. This brings a warm up from the low to mid 80s on Monday into the low to mid 90s by Wednesday. A few showers and storms will be possible on Monday, and the potential for storms exists again Wednesday through Friday due to the aforementioned thunderstorm complex potential. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... Showers and thunderstorms will linger across the entire area through sunset this evening. Given the scattered nature of these storms, decided to keep locations with VCTS and storm bases just above MVFR. Could see any site that experiences these storms to briefly have lower visibilities with heavy rain and gusty winds. Otherwise, winds will be out of the southwest from 5 to 10kts. Storms are expected to subside overnight with the loss of daytime heating. Skies will be clearing from west to east. By Saturday morning, VFR conditions will be predominate across the sites. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of convective occurrence may differ. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... No widespread IFR conditions are currently expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JB NEAR TERM...JB SHORT TERM...ABE LONG TERM...ABE AVIATION...JB
Hazardous weather outlook, Jul 10, 6:07 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 607 PM EDT Fri Jul 10 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 112215- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 607 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Thunderstorms this afternoon and early evening could produce strong wind gusts. A few storms may briefly become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may occur Sunday afternoon and evening. Some of the storms may become strong to severe. The Storm Prediction Center has indicated there is currently a Marginal Risk for severe weather on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ032>034-039-040-515>526-112215- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 607 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Thunderstorms this afternoon and early evening could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may occur Sunday afternoon and evening. Some of the storms may become strong to severe. The Storm Prediction Center has indicated there is currently a Marginal Risk for severe weather on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 10, 5:31 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
531 PM EDT Fri Jul 10 2020
WVZ525-526-102200-
Northwest Randolph-Southeast Randolph-
531 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM AFFECTING NORTHEASTERN RANDOLPH COUNTY...
At 530 PM EDT, a strong thunderstorm was located near Dailey, or 7
miles south of Elkins, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Elkins, Dailey, Beverly, Bowden, Kerens and Glady.
This includes Route 33 between mile markers 33 and 35.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3886 7952 3872 7974 3874 7976 3874 7978
3882 7996 3904 7985 3887 7951
TIME...MOT...LOC 2130Z 213DEG 9KT 3882 7984
12Special weather statement, Jul 10, 5:35 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
535 PM EDT Fri Jul 10 2020
WVZ039-525-102200-
Northwest Randolph-Upshur-
535 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH AND
SOUTHERN UPSHUR COUNTIES...
At 534 PM EDT, a strong thunderstorm was located 8 miles southeast of
Rock Cave, or 16 miles south of Buckhannon, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Mill Creek, Alexander, Helvetia and Alton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3873 7993 3871 8010 3872 8011 3870 8015
3868 8027 3870 8029 3883 8033 3893 7999
TIME...MOT...LOC 2134Z 258DEG 15KT 3876 8022
12Special weather statement, Jul 10, 5:47 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EDT Fri Jul 10 2020
OHZ066-102215-
Perry-
547 PM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS AFFECTING PERRY COUNTY...
At 546 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Thornport to near Bremen.
Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, Glenford and Hemlock.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3991 8217 3982 8217 3981 8207 3959 8210
3959 8230 3960 8238 3974 8236 3974 8241
3982 8240 3983 8240 3992 8236
TIME...MOT...LOC 2146Z 254DEG 19KT 3993 8229 3968 8239
12Special weather statement, Jul 10, 5:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Fri Jul 10 2020
WVZ525-526-102230-
Northwest Randolph-Southeast Randolph-
557 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY...
At 557 PM EDT, a strong thunderstorm was located near Mill Creek, or
12 miles southwest of Elkins, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Elkins, Mill Creek, Dailey, Beverly, Huttonsville, Bowden and Glady.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3873 7975 3874 7976 3874 7978 3872 7979
3868 8008 3885 8010 3892 7965 3874 7964
TIME...MOT...LOC 2157Z 266DEG 26KT 3877 8000
12Special weather statement, Jul 10, 6:01 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
601 PM EDT Fri Jul 10 2020
WVZ523-524-102230-
Southeast Pocahontas-Northwest Pocahontas-
601 PM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POCAHONTAS
COUNTY...
At 601 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowshoe to 7 miles east of
Marlinton. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Cass Scenic Railroad, Greenbank, Snowshoe, Dunmore, Arbovale, Bartow,
Minnehaha Springs, Frost and Boyer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3854 7967 3852 7966 3849 7970 3843 7969
3839 7973 3836 7973 3835 7974 3836 7976
3831 7981 3827 7979 3819 7992 3817 7992
3816 7999 3844 8010 3846 8002 3861 7964
TIME...MOT...LOC 2201Z 255DEG 20KT 3845 8001 3821 7995
12Special weather statement, Jul 10, 6:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
623 PM EDT Fri Jul 10 2020
WVZ040-525-526-102245-
Barbour-Northwest Randolph-Southeast Randolph-
623 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND EAST
CENTRAL BARBOUR COUNTIES...
At 623 PM EDT, a strong thunderstorm was located 7 miles southwest of
Parsons, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Montrose, Pheasant Run and Kerens.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3894 7951 3890 7977 3908 7994 3913 7983
3912 7983 3911 7980 3908 7978 3904 7978
3898 7953
TIME...MOT...LOC 2223Z 238DEG 15KT 3901 7975
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:08 PM EDT | Special Weather Statement | RLX | Lewis | 37 min |
| Jul 9, 9:57 PM EDT | Special Weather Statement | RLX | Gilmer | 33 min |
| Jul 10, 1:33 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 27 min |
| Jul 10, 1:59 PM EDT | Special Weather Statement | RLX | Cabell | 31 min |
| Jul 10, 2:09 PM EDT | Special Weather Statement | RLX | Wayne | 21 min |
| Jul 10, 3:13 PM EDT | Special Weather Statement | RLX | Logan | 32 min |
| Jul 10, 3:17 PM EDT | Special Weather Statement | RLX | Boone | 28 min |
| Jul 10, 3:20 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 25 min |
| Jul 10, 3:24 PM EDT | Special Weather Statement | RLX | Wood | 36 min |
| Jul 10, 3:43 PM EDT | Special Weather Statement | RLX | Kanawha | 32 min |
| Jul 10, 3:48 PM EDT | Special Weather Statement | RLX | Tyler | 27 min |
| Jul 10, 3:56 PM EDT | Special Weather Statement | RLX | Raleigh | 34 min |
| Jul 10, 4:27 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Jul 10, 4:45 PM EDT | Special Weather Statement | RLX | Clay, Fayette, Nicholas | 30 min |
| Jul 10, 4:52 PM EDT | Special Weather Statement | RLX | Braxton | 23 min |
| Jul 10, 5:03 PM EDT | Special Weather Statement | RLX | McDowell | 27 min |
| Jul 10, 5:16 PM EDT | Special Weather Statement | RLX | Fayette | 14 min |
| Jul 10, 5:22 PM EDT | Special Weather Statement | RLX | Braxton | 8 min |
| Jul 10, 5:28 PM EDT | Special Weather Statement | RLX | Taylor | 32 min |
| Jul 10, 5:31 PM EDT | Special Weather Statement | RLX | Randolph | 29 min |
| Jul 10, 5:35 PM EDT | Special Weather Statement | RLX | Upshur | 25 min |
| Jul 10, 5:57 PM EDT | Special Weather Statement | RLX | Randolph | 33 min |
| Jul 10, 6:01 PM EDT | Special Weather Statement | RLX | Pocahontas | 29 min |
| Jul 10, 6:23 PM EDT | Special Weather Statement | RLX | Tucker | 22 min |
| Jul 10, 7:03 PM EDT | Special Weather Statement | RLX | Cabell | 27 min |
| Jul 10, 7:28 PM EDT | Special Weather Statement | RLX | Cabell | 32 min |
| Jul 10, 7:41 PM EDT | Special Weather Statement | RLX | Cabell, Putnam, Wayne | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.